NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 12, 6:34 PM EST, 54 minutes earlier.
Area forecast discussion, Aug 12, 6:34 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
734 PM EDT Sat Aug 12 2023
.SYNOPSIS...
Thunderstorms, some severe, are expected late today and into
this evening. More strong to severe storms are possible Monday
into Monday night. as a cold front pushes into the area.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 635 PM Saturday...
Reconfigured sky conditions and POPs for this evening based on
radar and satellite trends. At the time of writing, a few storms
in southeast Ohio were getting their act together heading
eastward into northwest WV.
As of 1223 PM Saturday...
Key points:
* Severe weather remains possible late this afternoon and into
this evening, with the main threats being damaging winds and
hail.
* Thunderstorms be possible again tomorrow, but the severe weather
risk will be much lower than today.
High cirrus clouds have moved in early this afternoon
associated with remnant overnight thunderstorms from the
Midwest. A 500-mb shortwave is still expected to approach
sometime between 18-00Z this evening, which will be the main
trigger for late- day and evening thunderstorms. Some of those
thunderstorms may be severe, and SPC currently has portions of
northern and central West Virginia, southeast Ohio and
northeast Kentucky outlooked in a slight risk of severe weather
with the main threats being damaging winds and hail. An isolated
tornado still cannot be ruled out, but the chance is very low.
These cirrus clouds are keeping temperatures down a few degrees
lower than expected, which has helped stabilize the atmosphere
somewhat. There will still be an opportunity for some
destabilization later today as sunshine tries to break through
the cirrus deck. Overall, the best chance for severe weather
today still looks to be outside of our area across northern
Ohio and into Pennsylvania, where better dynamics and
instability will be available.
A cold front is expected to slowly approach from the northwest late
tonight, but it will likely lose momentum as it reaches southeast
Ohio. Much of the area will remain in the warm sector overnight and
through the day tomorrow.
In addition, any areas that see rainfall today and early this
evening will be more likely to have patchy fog overnight and early
Sunday morning. Sunday will be similar to today with possible
thunderstorms as a shortwave approaches Sunday evening, but the
severe risk appears to be lower. The SPC currently only has a
marginal risk outlooked for northeast Kentucky and far southwestern
portions of West Virginia. The severe risk will be mainly west of
our area, where greater instability will be present.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...
Key Point:
* Severe weather potential Monday evening depends upon atmospheric
recovery from showers and thunderstorms Sunday night into Monday.
The short term period brings yet another possible round of severe
weather, as the ongoing active weather pattern that has been the
zeitgeist much of the summer heretofore, continues. However, this
may be the last harah, as depicted in the long term discussion below.
The culprit is a rather amplified mid-upper level short wave trough
digging into the northern rockies, plains and then midwest tonight
and Sunday, closing off into a mid-upper level low over the northern
plains Sunday. This feature then approaches the forecast area Monday
night into Tuesday, the closed low set to track eastward across the
lower Great Lakes.
Complicating the severe weather forcast for Monday afternoon
and evening are mid-level flat waves moving across Sunday night
and Monday, the last one actually exiting the area Monday
afternoon, ahead of the main short wave trough. This could bring
shower and thunderstorm complexes across southern parts of the
area Sunday night, creeping north during the day on Monday, as
the mid-upper level flow backs ahead of the main short wave
trough. Severe weather or heavy rainfall overnight Sunday night
may brush the southwest flank of the forecast area, along the
Tug Fork.
The forecast for Monday becomes even more muddled, depending upon
precipitation and the associated cloud shield in the morning.
However, the best opportunity for severe weather, and attendant
heavy rainfall, is most likely to be Monday evening, given the
atmosphere can recover sufficiently ahead of the approaching
main short wave trough and cold front, especially if surface dew
points manage to climb into the lower to mid 70s, as some
guidance, including central, suggests. This, together with ample
warming, could elevate CAPE toward 3 KJ/kg. Coupled with strong
shear, this would support a wind damage threat, along with a
possible tornado, and perhaps large hail. Opted to include
damaging wind and large hail in the weather grids for Monday
afternoon and evening.
Stout low level theta e advection also helps elevate PW values
to two inches or higher, especially if the lower to mid 70s dew
points are realized. This gives rise to at least a localized
flash flood threat even with decent storm motion.
Low clouds are likely to settle in Monday night, in the wake of the
cold front and rainfall.
Central guidance reflects a mild and muggy Sunday night, near normal
highs for Monday as temperatures are tempered by clouds and
precipitation, the aforementioned key to the forecast, and then
some cooling into the middle Ohio Valley in the wake of the
cold front come early Tuesday morning.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 110 PM Saturday...
Key point:
* A change to quieter, and possibly hotter, weather
A much quieter weather pattern takes hold heading into late summer,
coming out of an active mid summer. The trick of the tail is whether
this is a cool quiet pattern with a brief warmup Thursday, or a cool
evolving into a hot quiet pattern.
To be sure, the long term period starts with the continuation of
what has been the zeitgeist of CONUS weather pattern the majority of
the summer, the classic PNA with mid-upper level ridging in the west
and troughing in the east. Tuesday will exhibit an almost cool
season pattern with clouds, and possible showers, even a
thunderstorm, beneath the mid-upper level short wave trough trailing
behind the associated surface cold front crossing early Tuesday
morning.
Through the 12Z suite, the GFS is the most progressive of the
guidance later next week, bringing massive long wave mid-upper level
ridging eastward across the eastern CONUS by Thursday night, and
then holding it there through the balance of the upcoming week, to
the point where h5 heights build to the upper 590s next weekend,
unprecedented heretofore this summer.
The ECMWF and Canadian, on the other hand, delay this process,
thereby allowing a mid-upper level short wave trough to drive a cold
front through the area Thursday night, followed by somewhat cooler
weather to end the work week, followed by moderation on Saturday.
The central guidance blend reflects a low chance for showers
Thursday night into Friday, mainly in the mountains on Friday,
reflecting the wider probabilistic envelop here. The week then ends
dry in either case.
Central guidance reflects the higher confidence and greater push of
cooler, drier Canadian air Tuesday through Wednesday, with early fog
season river valley fog those upcoming nights/early following
mornings - Wednesday and Thursday, given lows below normal and well
below mainstem river water temperatures. Air temperatures then
recover to near normal for highs Thursday afternoon, with highs
remaining near normal thereafter, even nudging a bit higher on
Saturday. This depends upon the progress of the long wave ridge, the
MEX reflecting the more progressive GFS with lowland highs generally
in the lower 90s next Friday and Saturday. Friday night/early
Saturday morning is another opportunity for river valley fog given
the cool, though not as, night forecast for then pans out.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...
Activity in terms of showers and storms have begun to ramp up
this evening as a cold front slowly sags southward. At the time
of writing, a few storms have sprouted in southeast Ohio and
taking aim for PKB. Current thinking is that central and
northern sites will gradually see an increasing trend in
thunderstorms in the vicinity with the possibility of passing
overhead. A few terminals that seem to have the best shot at
convection here in the next few hours were provided with
VCTS/tempo groups to highlight this risk, but additional
amendments could be needed based on radar trends heading into
this evening.
As the frontal boundary migrates into the area overnight,
lowered ceilings will be noted across the Central Appalachians.
Winds at the surface will weaken in response to the front and
contribute to the possibility of fog overnight. In addition,
aerodromes that observe rain from now until early Sunday morning
have a higher likelihood for morning fog development. These
trends will have to be monitored tonight into Sunday morning for
any adjustments needed within the 00z and 06z TAF packages.
After sunrise, any fog that develops will gradually diminish and
shower coverage will be mostly to the south of all TAF sites.
Shower chances remain plausible across the southern coalfields
on Sunday, leading to the chance of a few showers and storms
sneaking into BKW. Otherwise, other sites will trend drier for
the end of the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: AMDs to hoist tempo groups for nearing
storms may be needed over the next several hours. Restrictions
in fog and low ceilings overnight and early Sunday morning may
vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H L L L
BKW CONSISTENCY H H H H H H H H H H L L
EKN CONSISTENCY H H H H H H H H M L L L
PKB CONSISTENCY H H H H H H M M H H M L
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z MONDAY...
IFR possible in showers and storms Monday into Monday night and
in fog early Tuesday and Wednesday mornings.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/JMC
NEAR TERM...MEK/JMC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Aug 12, 7:07 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
807 PM EDT Sat Aug 12 2023
KYZ101>103-105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>526-
140015-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
807 PM EDT Sat Aug 12 2023
This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central, northeast, southeast, southern
and western West Virginia.
.DAY ONE...Tonight.
Severe thunderstorms this evening could produce large hail and
damaging winds. Heavy downpours within storms may lead to localized
flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms Monday afternoon and evening could produce
large hail and damaging winds. An isolated tornado is also possible.
Heavy downpours within storms may lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-083-084-086-087-WVZ006>008-014-016-018-028>030-039-140015-
Perry-Jackson OH-Vinton-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-
Putnam-Roane-Calhoun-Braxton-Gilmer-Lewis-Upshur-
807 PM EDT Sat Aug 12 2023
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern, southern and western West
Virginia.
.DAY ONE...Tonight.
Severe thunderstorms this evening could produce large hail and
damaging winds. Heavy downpours within storms may lead to localized
flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms Monday afternoon and evening could produce
large hail and damaging winds, and possibly tornados. Heavy
downpours within storms may lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ067-075-076-085-WVZ009>011-017-019-020-031-032-040-140015-
Morgan-Athens-Washington-Meigs-Wood-Pleasants-Tyler-Wirt-Ritchie-
Doddridge-Harrison-Taylor-Barbour-
807 PM EDT Sat Aug 12 2023
...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms Monday afternoon and evening could produce
large hail and damaging winds, and possibly tornados. Heavy
downpours within storms may lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.